Jump to content

Search the Community

Showing results for tags 'healing brain'.

  • Search By Tags

    Type tags separated by commas.
  • Search By Author

Content Type


Forums

  • Support
    • Read This First
    • Introductions and updates
    • Tapering
    • Symptoms and self-care
    • Finding meaning
  • Members only
  • Current events
    • Success stories: Recovery from psychiatric drug withdrawal
    • Events, actions, controversies
    • In the media
    • From journals and scientific sources

Find results in...

Find results that contain...


Date Created

  • Start

    End


Last Updated

  • Start

    End


Filter by number of...

Found 3 results

  1. I'm two weeks into a low dose reinstatement of citalopram and am wondering if doing simple sudoku, brain training, I mean baby level stuff, might help strengthen my brain or is it too early in the healing process? Any thoughts?
  2. Hi everybody. I wanted to give a quick introduction here. I'm a long-time "lurker." I found SA before starting Lexapro in March 2018. I read through the withdrawal accounts with some trepidation. Before starting my SSRI medication, I thoroughly grilled my doctors about withdrawal—both primary and neuro. Both insisted there was no SSRI withdrawal syndrome and that suggestions to the contrary were a myth. In short, I believed them over you. This was a mistake. I didn't have depression. I wasn't suffering from anxiety. I had chronic cluster headaches. Like clockwork, each and every afternoon I would experience a stabbing sensation through my left eye, accompanied by ptosis, lacrimation, and agitation. This is some of the worst physical pain imaginable. It's abrupt and severe. It feels like you're being stabbed in the eye. I had tried a number of other invasive therapies before the escitalopram ("Lexapro"). I was initially resistant to the idea of an SSRI antidepressant, given the medication's poor reputation. I wasn't depressed, and my life was going very well apart from the daily pain sessions. But eventually I caved. My neurologist was insistent that the SSRI could help me, when everything else had failed to control the headaches. The pain was having an impact on my life, and I wanted to do everything I could to get out from under it. I trusted my doctors. This was a disaster. Instead of any change in headache control, I got emotional blunting, bouts of chest pain, lethargy, and overall lack of motivation in the evenings (which I had used to write novels after work). - So I asked my primary about stopping escitalopram after 3 months. That's when things got bad. There aren't words to describe the sensation of pure, electric horror that runs through you when you reduce a Lexapro dose by 50% (on a physician's instructions). Having browsed the SA forums, I knew the taper might not be so easy. But I was still skeptical. The "drug effect" of Lexapro hadn't been too strong. I wasn't depressed before, so it hadn't done much (apart from side effects). The withdrawal, though... well, the closest word is Hell. I kept thinking of Rowling's description of Dementors in HP. I reinstated at 10mg after 3 days, then brought the problem to my doctors, primary and neuro. Both initially rejected my symptoms—though this was tough, as I didn't have any psych issues to begin with. To his credit, my primary really tried to find me a specialist to help with the taper. There were none. In the end, I insisted on a liquid solution and tapered, initially ~10% recursive per month. I was able to go a bit faster than this, in the end. It wasn't an easy process, but it seemed to get easier the further down I went. I was off the med by December 2019. I listened to my body and observed my symptoms with a one-month delay. I don't mean to deviate from Alto's guidance here. Patience is critical. Having been through this, I find it easy to believe that you might cause enduring damage to your neurology by tapering too quickly. I have experienced more mood problems since using Lexapro than in the rest of my life combined (especially during the taper and in the first ~3 months since stopping). The main issues I encountered were sleep issues and reactivity. It's almost as if the tapering brain has to re-learn how to regulate its sleep and emotional processes. These are not good substances. I am doing well now. I am as productive as I was before the Lexapro, COVID-19 notwithstanding. Through this, I have learned a lot about my mind and body, about our society, and about the relationship between industry, medicine, government, and public health. It's surprising that doctors continue to deny the existence of this problem. This site is more important than it has ever been. I want to thank Alto, everyone who set this up, and everyone who maintains it. - 8 things that helped me and might help you too: (1) A supportive partner/family - this process is disconcerting in the extreme, and you may need someone to help guide you through it, as a "constant." (2) A good medical team, and knowledge of how to find it. If a doctor denies existence of the withdrawal problem, find a second opinion. (3) Patience - this process takes time, but the brain has an unbelievable ability to heal itself. You need to go at your body's pace. (4) Meditation - 10 minutes daily, preferably guided. I find Jeff Warren's sessions on Calm/YouTube excellent. VR meditation is also nice, if you can manage it (5) Sleep - tracked with a wearable. Ideally, you want resting HR, HRV, and sleep phase estimations I use Oura, but there are a ton of options in this space. (6) Light exercise - a short walk every day (4,400-7,500 steps) seemed to help so much. (7) Nutrition/supplements - I use several supplements and a particular diet (most of this is probably more applicable to my headache condition, though some supplements seemed helpful in withdrawal also). This site has a pretty extensive supplement section already. I'm new here, so I won't bring these up in detail. (8) Soft music in the background (helps mood more than you might think).
  3. Two different things have led me to think that rocking - such as on a rocking-chair, or just rocking yourself back and forth - can be both generally soothing and specifically encouraging to our brains to heal and grow. The first is that when I started tapering and had distressing withdrawal-symptoms I automatically started rocking. Sometimes it felt compulsive. Because it made me feel better I was generally happy to go along with it. Secondly, over the last 5 or so years, I've attended local seminars called 'Parenting or Scaffolding with Love.' In America (where it started) it's called Non-Violent Communication or NVC. A large part of their research and discussion is around how brains develop over our lives. My ears pricked up when they spoke of how rocking a baby is hugely important for their brain-development, and of how rocking children when they are distressed can help them process difficulties and calm them. Apparantly rhythmic movement connects neurotransmitters - but that doesn't mean much to my rather unscientific mind. It's more that it seems logical to me. I've since read that any rhythmic movement can work - swinging, trampoline, swimming, horse-riding, I guess even walking... So now when I'm anxious or sad or feeling withdrawal symptoms, I rock. I do it quite purposefully, thinking of it encouraging my brain to heal. It's also led me to wonder what else we do for babies' development that would benefit us in withdrawal. Obviously we already know about napping and eating really healthy food. Maybe also things like eye-contact with people we love, hugging or some kind of contact, or singing. Actually that ties in with my personal belief that it is our relationships that help us to heal from trauma. Anything else? I hope this is as useful to someone else as it has been to me. (And if anyone knows the science behind it all, feel free to chime in). KarenB
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy